Hail, Custer
- When
- July 29, 2:47 PM MST to 2:57 PM MST
- Where
- Custer County, 15 mi SE of Westcliffe
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.983, -105.267
2 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 29, 1:30 PM MST, 1 hour 17 minutes earlier.
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO COLORADO 230 PM MDT MON JUL 29 2002 MAIN FORECAST CHALLENGES ARE HOW WARM AND HOW DRY THROUGH THE EARLY PART OF THE WEEK...WITH INCREASING POP CHANCES BY THE END OF THE WEEK. CURRENT WATER VAPOR IMAGERY AND UPPER AIR ANALYSIS HAS FLAT UPPER LEVEL RIDGE ACROSS THE STATE...KEEPING DRY WEST TO NORTHWEST FLOW ALOFT ACROSS THE AREA. SATELLITE AND REGIONAL RADARS INDICATING ISOLATED SHRA/TSRA ACROSS THE SOUTHERN SANGRE DE CRISTO MOUNTAINS... WITH ONLY A FEW FLAT CU ACROSS THE REST OF THE STATE. AT THE SURFACE...EAST TO SOUTHEAST WINDS KEEPING DEW PTS IN THE MID 40S TO UPPER 50S ACROSS THE EASTERN PLAINS...WITH THE DRY FLOW ALOFT BEING INDICATED ACROSS THE WESTERN HALF OF CWA AS DEW PTS AT WOLF CREEK AND LEADVILLE ARE IN THE 20S TO LOWER 30S ATTM. TONIGHT...ISOLATED SHRA/TSRA ACROSS THE SOUTHERN SANGRE DE CRISTO MTNS WILL END AFTER SUNSET...AS DRY AND SUBSIDENT FLOW ALOFT TAKES CONTROL ACROSS THE AREA. WITH WEAK WEST TO NORTHWEST FLOW ALOFT...WILL KEEP ISOLATED POPS FOR THIS AREA AND THE IMMEDIATE ADJACENT PLAINS...AND EVERYONE ELSE DRY. WITH CLEAR SKIES AND DRYING AIR ALOFT...WILL UNDERCUT GUIDANCE TEMPS A TAD TONIGHT OUT WEST. TUE THROUGH WED...UPPER RIDGE CONTINUES TO BE THE DOMINATE PLAYER... REMAINING ACROSS THE STATE AND KEEPING DRY AND WEAK WESTERLY FLOW ACROSS THE REGION THROUGH WED. MODELS KEEP STRONG WESTERLY FLOW ACROSS THE NORTHERN TIER OF STATES...WITH A SHORTWAVE TROUGH AND ASSOCIATED FRONT ACROSS THE UPPER MIDWEST AND INTO THE UPPER GREAT LAKES ON WED. TEMPERATURES WARM ALOFT A COUPLE OF DEGREES EACH DAY...WITH 700MB TEMPS BETWEEN +16C AND +18C BY 00Z THU. WEAK LEE TROUGH DEVELOPS ON THE PLAINS WED WITH PASSING SHORTWAVE TO THE NORTH...ALLOWING FOR WEAK DOWNSLOPE AND THE WARMEST TEMPS OF THE WEEK. MESO-ETA GRIDS HAVE TEMPS IN THE LOWER 100S ACROSS THE LOWER ARKANSAS VALLEY ON WED AND CANT ARGUE WITH THAT. THU...LATEST AVN CONTINUES THE TREND OF UPPER RIDGE SLOWLY SLIDING SOUTH AND EAST..ALLOWING FOR WEAK SOUTHWEST FLOW TO DEVELOP ACROSS THE CWA BY THU...AND ALSO CONTINUES THE TREND OF A BACKDOOR COLD FRONT MOVING ACROSS THE EASTERN PLAINS AS SURFACE HIGH PRESSURE BUILDS INTO THE CENTRAL HIGH PLAINS. THE AVN...HOWEVER...SEEMS TO BE HAVING SOME CONVECTIVE FEEDBACK PROBLEMS AS IT LIFTS A STRONG VORT MAX ACROSS THE DESERT SW AND MOVES IT ACROSS THE PERIPHERY OF THE UPPER HIGH THU. WITH SOME INCREASE IN MID AND UPPER LEVEL MOISTURE ACROSS THE REGION AND LOW LEVEL UPSLOPE DEVELOPING ACROSS THE PLAINS...WILL RE-INTRODUCE SLIGHT CHANCE DIURNAL POPS ACROSS THE CWA. WILL ALSO LOWER TEMPS A TAD...BUT NOT AS MUCH AS GUIDANCE AS SEEMS TO BE TRENDING TOO MUCH TOWARDS CLIMO. FOR THE EXTENDED (FRI-MON)...NOT MUCH CHANGE EXPECTED AS UPPER LEVEL RIDGE TO REMAIN JUST SOUTH OF THE STATE THROUGH SAT AND THEN SLOWLY MOVES WESTWARD AGAIN SUN AND MON. WEAK SOUTHWEST TO WEST FLOW ALOFT TO KEEP SOME MONSOON MOISTURE IN PLACE. WITH NO SIGNIFICANT DISTURBANCES ON THE HORIZON...NO ONE DAY LOOKS BETTER FOR PRECIP AND PLAN TO KEEP PERSISTENT BROADBRUSH OF DIURNAL POPS WITH TEMPS AT OR SLIGHTLY ABOVE SEASONAL NORMS...AS GUIDANCE HAS BEEN TRENDING TOWARDS A COLD BIAS IN THE OUT PERIODS. .PUB...NONE. MW
COZ058>081-292045- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 145 PM MDT MON JUL 29 2002 ...THE HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST AND SOUTH CENTRAL COLORADO THROUGH 7 AM TOMORROW... ...SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON AND EVENING... ISOLATED LATE AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WILL CONINTUE ACROSS THE SANGRE DE CRISTO MOUNTAINS...WITH A FEW STORMS MOVING OFF THE HIGHER TERRAIN AND ACROSS THE IMMEDIATE ADJACENT PLAINS. THE MAIN THREATS FROM THESE STORMS WILL BE ISOLATED HEAVY RAIN...CLOUD TO GROUND LIGHTNING...WIND GUSTS TO 45 MPH...AND SMALL HAIL UP TO 1/2 INCH IN DIAMETER. THESE STORMS WILL END SHORTLY AFTER SUNSET...WITH CLEARING SKIES THEREAFTER. NO OTHER SIGNIFICANT WEATHER IS EXPECTED ACROSS SOUTHEASTERN AND SOUTH CENTRAL COLORADO.
The Pueblo radar (KPUX), 109 km away, was scanning. The volume nearest the first event began at 21:46 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2002Every state in 2002This day in weather historyWarnings in Colorado, July 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5309356, 5307648.